Missouri, 2020Hail and Damaging Wind in Missouri, May 28, 2020
May 28, 2020 · NWS PAH · 2 events in 1 county or zone
Small clusters of thunderstorms moved northward from Arkansas, producing heavy rain. One of the strongest storms produced large hail and isolated wind damage in the Ozark foothills.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Small clusters of thunderstorms moved northward from Arkansas, producing heavy rain. One of the strongest storms produced large hail and isolated wind damage in the Ozark foothills. The storms occurred just ahead of a cold front that extended from the upper Mississippi Valley to the Ozark plateau of western Missouri. The moist southerly wind flow was accompanied by dew points in the mid 60's, contributing to weak instability sufficient for active convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 28, 1:29 AM CST, 1 minute earlier.
Area forecast discussion, May 28, 1:29 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
229 AM CDT Thu May 28 2020
.SHORT TERM...(Today through Saturday night)
Issued at 200 AM CDT Thu May 28 2020
A synoptic surface boundary to our southwest separates drier air
behind it, with dew points in the 50s and lower 60s, with the
higher feed of moist dew points in the mid and upper 60s
prevalant across the bulk of our FA. This boundary will drift
eastward with time, as the cut-off Low pressure system it is
attached to drifts east and opens/folds up and is enveloped within
the northern stream, which ultimately scours it on across the FA
with passage by weeks end. Other than components of the Low aloft
assisting lift, the primary trigger will simply be diurnal
heating, so relatively high overall pops will maintain the
persistent breathing signal of highest pm pops waning (mostly) at
night, again with the Low offering some relative deviation from
that mean by maintaing pops in its vicinity, including the night
as well (as is ongoing).
Humid temperatures will top out around 80 today and tmrw, then
retreat into a drier/more pleasant mid 70s in the post system
airmass for Saturday. Similarly, muggy lows in the 60s dive down
into drier 50s by Friday night. Dew points in the 60s start to
fall off as early as Friday afternoon, showing a northwest to
southeast invasion on the backside of the departing Low/system.
.LONG TERM...(Sunday through Wednesday)
Issued at 200 AM CDT Thu May 28 2020
Little impactful weather to discuss in the long term. Forecast
confidence is higher than average with good model agreement.
The period will start off with northwest flow across the region,
with an upper level ridge over the Plains and a trough in the east.
At the surface, high pressure will migrate southeast from the Upper
Midwest into the Ohio Valley. This will keep dry weather and cooler
than normal temperatures in the forecast through Monday night. While
a good deal of sunshine is expected through the weekend, sky cover
may be a bit higher in coverage across parts of southeast Missouri
and southern Illinois as mid/high level clouds stream southeast from
warm frontal convection in the Missouri Valley.
Warmer temperatures will arrive next week as southerly winds develop
on the back side of the departing surface high. However, dry weather
should continue as the upper level ridge builds east from the Plains.
There is some indication that energy topping the ridge may suppress
it enough to the south to allow for a small chance of thunder by
Wednesday night and Thursday, but that's a low probability outcome
at this point.
Expect a warming trend through the period. Highs should moderate
from the mid to upper 70s on Sunday and Monday into the middle 80s
on Tuesday and upper 80s by Wednesday. Lows are forecast to warm
from the middle to upper 50s Sunday and Monday nights into the
middle 60s Tuesday night and upper 60s by Wednesday night.
&&
.AVIATION...
Issued at 200 AM CDT Thu May 28 2020
Flight restrictions are possible in MVFR cigs over western KY and
southwest IN with shower activity early today. Otherwise, a
diurnally breathing signal for showers/storms is expected, with
the pm hours thus offering the best chance of flight restrictions
due to thunderstorms. Greater reductions in vsbys/cigs with
stronger storms may be more prevalant west (KCGI), closer to the
proximity of the low pressure system drifting this direction.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 27, 2:50 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 PM CDT Wed May 27 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 PM CDT Wed May 27 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are forecast tonight. Locally heavy rain
will be possible, especially after midnight. This heavy rain may
lead to very isolated flooding issues over parts of southeast
Illinois and west Kentucky, where copious amounts of rain fell
earlier on Wednesday. Locally heavy rain and lightning will be the
main hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A chance of thunderstorms is forecast across the outlook area
during the day on Thursday with a slight chance across west
Kentucky Friday afternoon. Locally heavy rainfall and lightning
will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Smith
Thunderstorm Wind, Ripley
- When
- May 28, 1:30 AM CST
- Where
- Ripley County, Fairdealing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 36.670, -90.620
Several trees were down, and one shed was destroyed due to a fallen tree. There was also a little damage to the roof of a mobile home.
Hail, Ripley
- When
- May 28, 1:38 AM CST
- Where
- Ripley County, 2 mi W of Fairdealing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.670, -90.656
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 28, 20203 deaths · 1 event
- Lightning Strikes and Heavy Rain in Florida, May 28, 20201 death · 2 injured · $35,000 · 6 events
- Rip Current in California, May 28, 20201 death · 1 event
- Flash Flooding and Damaging Winds in North Carolina, May 28, 2020$5.0 million · 50 kt wind · 7 events
- Flash Flood in Michigan, May 28, 2020$310,000 · 1 event
- Tornadoes and Flash Flood in Illinois, May 28, 2020$25,000 · 52 kt wind · 5 events
- Tornado in Oklahoma, May 28, 2020$20,000 · EF0 · 1 event
- Flash Flooding and Flood in West Virginia, May 28, 2020$16,000 · 4 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 28, 202060 kt wind · 13 events
- Hail and Damaging Wind in Texas, May 28, 20202 in hail · 10 events
- Excessive Heat in Arizona, May 28 to 31, 20208 events
- Flash Flooding and Hail in South Carolina, May 28, 2020$1,000 · 1.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885046, 885045.